Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 57, NWS Atlanta, GA

May 3, 20224 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 3, 2022, 4:32 PM EDT for 4 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2022, 4:32 PM EDT (20:32 UTC)
Expired
May 3, 2022, 5:15 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Laurens County, GA, Montgomery County, GA, Treutlen County, GA, Wheeler County, GA

The radar

The Robins AFB radar (KJGX), 74 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
222 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS52 KFFC 032032
SVRFFC
GAC175-209-283-309-032115-
/O.NEW.KFFC.SV.W.0057.220503T2032Z-220503T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
432 PM EDT Tue May 3 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Laurens County in central Georgia...
  Southwestern Treutlen County in east central Georgia...
  Northern Wheeler County in central Georgia...
  Northwestern Montgomery County in central Georgia...

* Until 515 PM EDT.

* At 432 PM EDT, a severe thunderstorm was located near Landsburg, or
  near Alamo, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alamo, Mount Vernon, Glenwood, Ailey, Lothair, Landsburg and
  Barnhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3213 8284 3224 8287 3232 8279 3242 8265
      3221 8252
TIME...MOT...LOC 2032Z 244DEG 17KT 3223 8278 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
547 
WWUS52 KFFC 032052
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
452 PM EDT Tue May 3 2022

GAC175-032101-
/O.CAN.KFFC.SV.W.0057.000000T0000Z-220503T2115Z/
Laurens GA-
452 PM EDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAURENS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3224 8281 3227 8277 3227 8276 3228 8276
      3231 8272 3233 8274 3233 8275 3235 8273
      3236 8273 3242 8265 3221 8252 3214 8278
TIME...MOT...LOC 2051Z 244DEG 17KT 3227 8268 

$$

GAC209-283-309-032115-
/O.CON.KFFC.SV.W.0057.000000T0000Z-220503T2115Z/
Treutlen GA-Wheeler GA-Montgomery GA-
452 PM EDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR SOUTHWESTERN TREUTLEN...NORTHEASTERN WHEELER AND NORTHWESTERN
MONTGOMERY COUNTIES...

At 451 PM EDT, a severe thunderstorm was located over Landsburg, or 8
miles northwest of Mount Vernon, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alamo, Mount Vernon, Glenwood, Ailey, Lothair, Landsburg and
Barnhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3224 8281 3227 8277 3227 8276 3228 8276
      3231 8272 3233 8274 3233 8275 3235 8273
      3236 8273 3242 8265 3221 8252 3214 8278
TIME...MOT...LOC 2051Z 244DEG 17KT 3227 8268 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
951 
WWUS52 KFFC 032107
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
507 PM EDT Tue May 3 2022

GAC209-283-309-032116-
/O.EXP.KFFC.SV.W.0057.000000T0000Z-220503T2115Z/
Treutlen GA-Wheeler GA-Montgomery GA-
507 PM EDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TREUTLEN...
NORTHEASTERN WHEELER AND NORTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE
AT 515 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3224 8281 3227 8277 3227 8276 3228 8276
      3231 8272 3233 8274 3233 8275 3235 8273
      3236 8273 3242 8265 3221 8252 3214 8278
TIME...MOT...LOC 2106Z 244DEG 17KT 3230 8262 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:06 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 3, 3:06 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
306 PM EDT Tue May 3 2022

.SHORT TERM /Tonight through Wednesday Night/...

Summer time has arrived. Daytime heating could lead to a few
convective driven thunderstorms across the area; however  RH values
remain on the low side today, with minimal values falling into the
low 40s and mid 30s this afternoon. Dry air aloft and minimal lift
in the area will likely help to keep the lid on widespread
thunderstorm development. A weak boundary combined with the effects
of the sea breeze could spawn a few thunderstorms across the eastern
and central part of the CWA. With steep low level lapse rates and
moderate CAPE (up to 3,000J/KG) there could be the threat of
isolated downbursts and severe hail.

Some models, especially the HRRR, has a quick wave out ahead of a
weak boundary that could bring a line of thunderstorms into NW
Georgia including the metro area. But given the unimpressive
parameters, it's unlikely that this will produce any severe weather
other than gusty winds and some brief heavy rain.

A CU field has been growing and expanding over the past few hours
out ahead of a stationary front off to the west. Strong southerly
flow at 5 to 10 kts could gust up to 20kts this afternoon.
temperatures are expected to be in the mid to upper 80s today; with
some areas across central GA reaching the low 90s. This trend of
warm temperatures will likely continue into the long term.

Vaughn

.LONG TERM /Thursday through Tuesday/...

Active weather is expected for the first half of the extended
forecast, with a cold front moving through on Friday. The second
half of the extended forecast looks fairly quiet with high pressure
and drier conditions.

The summer-like pattern will last through the end of the week. A
stalled front across northern Ga on Thursday will push northward on
Friday as a warm front, leaving all of the CWA within the warm
sector ahead of the approaching cold front. The front looks to move
through on later Friday/early Saturday.

High pressure will build in behind the front later Saturday. A
cooler and drier airmass will settle over the CWA for the late
weekend into very early next week. Temps/humidity will quickly
moderate towards more early summer like values by the middle of the
week.

Thunderstorms are anticipated along and ahead of the cold front on
Friday. Lapse rates look to be weak at this time, but shear and
instability are looking to be fairly decent and in phase. A few
strong storms will definitely be possible with some potential for a
few severe thunderstorms.

NListemaa

&&

.AVIATION...
18Z Update...

Scattered CU field will gradually fill in this afternoon creating a
SCT250 deck with FEW050 possible. Afternoon diurnal TSRA is possible
today with VCSH beginning at 20Z. A Prob30 is in place from 04 to
08Z for a line of TSRA but confidence remains low at this time.
Winds will remain SW at 10 to 15kts gusting up to 25kts this
afternoon. Some low visbi/FG is possible in the morning, but it's
looking increasingly like it will be a localized incident.

//ATL Confidence...18Z Update...
Low to medium on TSRA overnight and morning fog.
High on all other elements.

Vaughn

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          64  87  61  88 /  20  30   0  10
Atlanta         66  86  64  88 /  30  40   0  20
Blairsville     60  80  55  82 /  50  50   5  20
Cartersville    63  85  59  88 /  50  40   0  20
Columbus        65  90  65  91 /  10  20   5  10
Gainesville     65  85  62  86 /  30  40   0  20
Macon           63  92  63  93 /  10  20   5  10
Rome            64  85  60  89 /  50  40   0  20
Peachtree City  63  87  62  90 /  20  30   5  20
Vidalia         65  92  67  93 /  20  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Vaughn
LONG TERM....NListemaa
AVIATION...Vaughn
Hazardous weather outlook, May 3, 11:49 AM EDT, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1149 AM EDT Tue May 3 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041400-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1149 AM EDT Tue May 3 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated thunderstorms are possible on today with gusty winds,
lightning, and brief periods of heavy rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated thunderstorms are possible on Wednesday and Thursday and
will become more numerous on Friday as a storm system moves
through. Isolated storms may linger on Saturday and Sunday.

Potential hazards with any storms that develop include gusty winds,
lightning, and brief periods of heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 3, 3:25 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
325 PM EDT Tue May 3 2022

GAZ112-113-032015-
Toombs GA-Montgomery GA-
325 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of central Toombs and
southeastern Montgomery Counties through 415 PM EDT...

At 325 PM EDT, a strong thunderstorm was near Center, or 7 miles
southwest of Lyons, moving east at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lyons, Vidalia, Uvalda, Higgston, Santa Claus, Alston, Center, Toombs
Central, Ohoopee, New Branch, Ponderosa, South Thompson, Rock
Springs, Cedar Crossing and Johnson Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3205 8252 3222 8246 3221 8221 3194 8228
TIME...MOT...LOC 1925Z 284DEG 11KT 3213 8243

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, May 3, 3:52 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
352 PM EDT Tue May 3 2022

GAZ109>111-032015-
Wheeler GA-Telfair GA-Dodge GA-
352 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of southeastern Dodge,
central Telfair and west central Wheeler Counties through 415 PM
EDT...

At 352 PM EDT, a strong thunderstorm was over Milan, or 9 miles
southwest of McRae, moving east at 15 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
McRae, Helena, Milan, China Hill, Achord, Little Ocmulgee State Park
and Workmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3203 8316 3217 8294 3220 8289 3190 8281
      3182 8309
TIME...MOT...LOC 1952Z 253DEG 14KT 3198 8304

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, May 3, 4:27 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
427 PM EDT Tue May 3 2022

GAZ097-098-111-112-032100-
Wheeler GA-Treutlen GA-Montgomery GA-Laurens GA-
427 PM EDT Tue May 3 2022

...A strong thunderstorm will impact portions of southeastern
Laurens, south central Treutlen, Wheeler and northwestern Montgomery
Counties through 500 PM EDT...

At 427 PM EDT, a strong thunderstorm was near Alamo, moving east at
20 mph.

HAZARD...40 to 50 mph wind, nickel sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Alamo, Mount Vernon, Glenwood, Scotland, Tarrytown, Spring Hill,
Landsburg, Little Ocmulgee State Park and Jordan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3204 8280 3205 8281 3205 8282 3209 8290
      3217 8289 3218 8287 3220 8289 3224 8288
      3231 8272 3234 8252 3198 8268
TIME...MOT...LOC 2027Z 260DEG 17KT 3220 8280

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:03 PM EDTSpecial Weather StatementFFCBibb27 min
May 2, 8:05 PM EDTSpecial Weather StatementFFCCobb25 min
May 2, 9:17 PM EDTSpecial Weather StatementFFCJasper28 min
May 3, 3:25 PM EDTSpecial Weather StatementFFCToombs50 min
May 3, 3:44 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs, Wheeler46 min
May 3, 3:52 PM EDTSpecial Weather StatementFFCTelfair23 min
May 3, 4:27 PM EDTSpecial Weather StatementFFCWheeler33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.